EconPapers    
Economics at your fingertips  
 

Rational Inattention to Discrete Choices: A New Foundation for the Multinomial Logit Model

Filip Matejka and Alisdair McKay ()

American Economic Review, 2015, vol. 105, issue 1, 272-98

Abstract: Individuals must often choose among discrete actions with imperfect information about their payoffs. Before choosing, they have an opportunity to study the payoffs, but doing so is costly. This creates new choices such as the number of and types of questions to ask. We model these situations using the rational inattention approach to information frictions. We find that the decision maker's optimal strategy results in choosing probabilistically in line with a generalized multinomial logit model, which depends both on the actions' true payoffs as well as on prior beliefs. (JEL D11, D81, D83)

JEL-codes: D11 D81 D83 (search for similar items in EconPapers)
Date: 2015
Note: DOI: 10.1257/aer.20130047
References: Add references at CitEc
Citations: View citations in EconPapers (114) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/aer.20130047 (application/pdf)
https://www.aeaweb.org/aer/app/10501/20130047_app.pdf (application/pdf)
https://www.aeaweb.org/aer/ds/10501/20130047_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Rational Inattention to Discrete Choices: A New Foundation for the Multinomial Logit Model (2011)
Working Paper: Rational Inattention to Discrete Choices: A New Foundation for the Multinomial Logit Model (2011) Downloads
Working Paper: Rational Inattention to Discrete Choices: A New Foundation for the Multinomial Logit Model (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aecrev:v:105:y:2015:i:1:p:272-98

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Review is currently edited by Esther Duflo

More articles in American Economic Review from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-10-15
Handle: RePEc:aea:aecrev:v:105:y:2015:i:1:p:272-98